How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Susan Your Own Question
Dr. Susan
Dr. Susan, Veterinarian
Category: Vet
Satisfied Customers: 6785
Experience:  8 years of clinical experience with specialty in veterinary pain management, urology, and geriatrics
25524280
Type Your Vet Question Here...
Dr. Susan is online now

My staffie , aged sixteen has had arthritis while.

Resolved Question:

My staffie bitch, aged sixteen has had arthritis for a while. She was put on tramadol and steroids but she is not herself and is panting a lot.
Submitted: 1 year ago.
Category: Vet
Expert:  Dr. Susan replied 1 year ago.
Hi, I can help you with your question today. How long has she been on the steroid?
Customer: replied 1 year ago.
A few days.
Expert:  Dr. Susan replied 1 year ago.
This could be the cause of her panting - it can be a side effect. How much does she weigh?
Customer: replied 1 year ago.
She was previously, until recently, 15kg , however she has put on weight and is now just over 17kg
Expert:  Dr. Susan replied 1 year ago.
OK, and what dose of prednisone is she taking?
Customer: replied 1 year ago.
She is taking 5mg one a day with food.
Expert:  Dr. Susan replied 1 year ago.
OK, is she still eating and acting normally other than the panting?
Customer: replied 1 year ago.
Yes, but a bit disoriented , not her usual chirpy self as if she knows there is something wrong.
Expert:  Dr. Susan replied 1 year ago.
OK. I would start by discontinuing the prednisone. Since she has only received a few doses of the steroid, you can stop it without tapering the dose. If her panting does not resolve in the next couple of days, I would have her seen by your regular vet to assess for respiratory or cardiac issues.
Customer: replied 1 year ago.
Sorry , but I have just spoken to my wife who has confirmed that she has been on the steroids since Feb 2nd, so 11 days now. The tramadol has been only 3 days ago.
Expert:  Dr. Susan replied 1 year ago.
That's fine. I would still stop the prednisone, but we should reduce to 5mg every other day for 3 doses before discontinuing.
Customer: replied 1 year ago.
Thanks, ***** ***** tramadol should not cause panting .
Expert:  Dr. Susan replied 1 year ago.
No, we usually don't see any side effects. If anything, you would see sedation.
Customer: replied 1 year ago.
She had kennel cough , that is why she had a course of antibiotics and steroids
Expert:  Dr. Susan replied 1 year ago.
Tramadol is a pain medication. Are you saying she was also on a third medication, an antibiotic?
Customer: replied 1 year ago.
Yes, one course of antibiotics for seven days which completed 3 days ago.
Expert:  Dr. Susan replied 1 year ago.
I see. Is the cough resolved now?
Customer: replied 1 year ago.
It appears to be. She still gets a very small bit of cough but not as bad.
Expert:  Dr. Susan replied 1 year ago.
Great. Then let's proceed with that plan. Reduce the prednisone to every other day, give a total of 3 more doses before stopping completely. I would expect the panting to stop shortly thereafter.
Customer: replied 1 year ago.
Thank you and we will do as you advise.
Expert:  Dr. Susan replied 1 year ago.
You're welcome! Please let me know if you have further questions. I am happy to continue until I provide the service that you seek. Here is my website if you need to reach me again: http://www.justanswer.com/veterinary/expert-drsusanfriend/
Customer: replied 1 year ago.
With regard to the back leg she lifts all the time and the fact she cannot get up the stair, is it poss for a dog of her age to have joint replacements for her arthritis?
Expert:  Dr. Susan replied 1 year ago.
The only joint that we can replace at this time is the hip. At her age, that would probably not be advisable. There are many options for pain control to keep her comfortable and moving more freely though. The tramadol may help. We can also think about NSAIDs, gabapentin, fish oils supplements, acupuncture, or Adequan injections.
Dr. Susan and other Vet Specialists are ready to help you